Virginia, 2009

Winter Storm and Winter Weather in Virginia, January 6 to 7, 2009

January 6 to 7, 2009 · NWS LWX · 9 events in 6 counties and zones

An area of low pressure passed through the Ohio Valley spreading precipitation across Virginia on the 6th and 7th. Warmer air was drawn into the storm system aloft, but surface temperatures remained below freezing resulting in freezing rain.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure passed through the Ohio Valley spreading precipitation across Virginia on the 6th and 7th. Warmer air was drawn into the storm system aloft, but surface temperatures remained below freezing resulting in freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 6, 4:04 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 6, 4:04 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 AM EST TUE JAN 6 2009

.SYNOPSIS...
LOW PRESSURE WILL TRACK FROM THE TENNESSEE VALLEY NORTH INTO THE
GREAT LAKES THROUGH WEDNESDAY. A SURGE OF MOISTURE WILL MOVE INTO
THE MID ATLANTIC AHEAD OF THE STORM. SOME WINTRY PRECIPITATION IS
EXPECTED TODAY INTO TONIGHT BEFORE PRECIPITATION CHANGES TO RAIN
BEFORE ENDING WEDNESDAY.

COLDER AIR WILL PUSH INTO THE REGION FOR THURSDAY AND FRIDAY. A
WARM FRONT WILL LIFT NORTH OF THE REGION FRIDAY NIGHT...FOLLOWED
QUICKLY BY A COLD FRONT SATURDAY. COLD AIR WILL LAST INTO NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ONE LEADING AREA OR EAST/WEST ORIENTED BAND OF PRECIPITATION HAS
DEVELOPED ACROSS THE CWA EARLY THIS MORNING...RESPONSIBLE FOR MAINLY
A RAIN/SLEET MIX ACROSS THE CWA...ALTHOUGH CANT RULE OUT A FEW
SNOWFLAKES ON THE NORTHERN FRINGE OF THE PRECIPITATION AREA EITHER.
FURTHER SOUTH...RADAR IMAGERY SHOWS THAT THERES A LOT MORE MOISTURE
LURKING OFF TO THE SOUTH WHICH WILL SPREAD NORTH TODAY.

REGARDING THE EVENT TODAY AND TONIGHT...ONE THING IS FOR
SURE...THERE/S A DECENT AMOUNT OF QPF TO WORK WITH TODAY AND
TONIGHT. OBVIOUSLY...HOW MUCH OF WHAT PRECIPITATION TYPE FALLS IS
DEPENDENT ON BOUNDARY LAYER AND SURFACE TEMPERATURES DURING THE
EVENT. FOR THE MOST PART...THE COLD AIR IS MARGINAL...AND WILL BE
COLDEST FOR THE LONGEST ACROSS WESTERN MARYLAND AND EASTERN WEST
VIRGINIA PANHANDLE. WE PREFER THE GFS SOLUTION OVER THE NAM FOR ITS
THERMAL PROFILES.

PRECIPITATION THIS MORNING WILL MAINLY RAIN OR SLEET...BUT THE
COLUMN IS UNDERGOING A COOLING PROCESS...AND WET BULBING WILL LEAD
TO MORE OF THE LATER THAN THE FORMER CLOSE TO DAYBREAK. CONSIDERING
SFC-925 MB TEMPERATURES...FREEZING RAIN WILL LIKELY BECOME MORE
APPARENT ACROSS THE HIGHLANDS/CENTRAL SHENANDOAH VALLEY LATER THIS
MORNING AND EXPAND NORTH THROUGH THE AFTERNOON AS SFC TEMPERATURES
WILL FALL A LITTLE BEFORE LEVELLING OUT LATER IN THE DAY. THE
BIGGEST FREEZING RAIN IMPACT IS GOING TO BE ACROSS ELEVATIONS
GREATER THAN 1000 FEET. WITH COLD AIR ERODING THE SLOWEST ACROSS
WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE...THESE
AREAS HAVE THE GREATEST POTENTIAL TO ACCRETE A QUARTER INCH OR MORE
OF ICE AND WILL BE UNDER A WINTER STORM WARNING. THE WARNING MAY
NEED TO BE EXPANDED A TIER EAST INTO JEFFERSON...CLARK AND FREDERICK
MD COUNTIES BUT DID NOT HAVE AS GREAT OF CONFIDENCE FOR A QUARTER
INCH OR MORE IN THESE AREAS. OUTSIDE OF THE WARNING AREA...SOME
FREEZING RAIN IS STILL EXPECTED FURTHER SOUTH IN THE SHENANDOAH
VALLEY AND POTOMAC HIGHLANDS AND ACROSS THE NORTHWEST SUBURBS AND
WASHINGTON AND BALTIMORE BUT AMOUNTS OF ARE EXPECTED TO BE BELOW
WARNING CRITERIA AND AGAIN THE MAIN IMPACT WILL BE ELEVATIONS ABOVE
1000 FEET. WILL DROP FAIRFAX AND PRINCE WILLIAM FROM THE ADVISORY AS
FREEZING RAIN IS NO LONGER EXPECTED. THESE COUNTIES...LIKE THE
DISTRICT...BALTIMORE CITY AND CENTRAL MARYLAND WILL HAVE A
RAIN/SLEET MIX TODAY...WITH JUST RAIN ACROSS LOWER SOUTHERN
MARYLAND.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
LOW PRESSURE SYSTEM WILL TRACK ACROSS THE EASTERN
GREAT LAKES REGION WED WITH A TRAILING COLD FRONT PUSHING THRU THE
AREA FROM W TO E WED AFTERNOON/EVENING. RA WILL CONTINUE WED ACROSS
THE CWA...HOWEVER ENOUGH COLD AIR SHOULD REMAIN IN PLACE ACROSS
WESTERN  MD FOR POCKETS OF ZR THRU MID MORNING WED. STRONG CAA
ACCOMPANIES FROPA LATE WED INTO THU. ANY LINGERING RA SHOULD MIX AND
CHANGE TO SNOW WEST OF THE METROPOLITAN CORRIDOR LATER WED BEFORE
ENDING WED NIGHT. WNW FLOW AT LOWER LEVELS AND STRONG CAA WILL LEAD
TO UPSLOPE SNOW SHOWERS AND WINDY CONDITIONS ACROSS HIGHER
ELEVATIONS IN THE FAR WESTERN ZONES WED NIGHT INTO THU.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
DRY AND COLD CONDITIONS ARE EXPECTED FRI AS HIPRES BUILDS INTO THE
AREA. THE NEXT COLD FRONT WILL APPROACH ON SAT. THERE LOOKS TO BE
LIMITED MOISTURE ACCOMPANYING THE FRONT AND THE LATEST 00Z GFS/ECMWF
BOTH SHOW MOISTURE NOT MAKING IT ACROSS THE MOUNTAINS. THEREFORE
LOWERED POPS SAT. VERY COLD AIR WILL FILTER IN BEHIND THE COLD FRONT
SUN INTO EARLY NEXT WEEK. HAVE LOWERED MAX TEMPS DURING THIS TIME TO
BE MORE IN LINE WITH THE LATEST GUIDANCE.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
MVFR CONDITIONS DEGRADE INTO THE IFR CATEGORY LATER THIS MORNING AND
WILL LIKELY PERSIST THROUGH AT LEAST 12Z WEDNESDAY. PRECIPITATION
TYPE WAS A CHALLENGE...AND DEPENDS ON THE EXACT TERMINAL. THE MAIN
THEME WILL BE FOR ANY WINTRY PRECIPITATION TODAY TO CHANGE OVER THE
PLAIN RAIN TONIGHT.

MVFR/IFR CONDITIONS EXPECTED WED MORNING...BEFORE
IMPROVING CONDITIONS LATER WED AS A COLD FRONT MOVES THRU THE
REGION. BEHIND THE FRONT...GUSTY WNW WINDS EXPECTED INTO FRI. HIPRES
WILL SETTLE INTO THE AREA FRI BEFORE THE NEXT COLD FRONT WILL IMPACT
THE TERMINALS SAT.

&&

.MARINE...
NORTHEAST WINDS WILL PREVAIL THROUGH TONIGHT...AND WILL START TO
INCREASE LATER AT NIGHT ALTHOUGH WE SHOULD REMAIN BELOW SMALL CRAFT
ADVISORY THRESHOLDS. RAIN AND SLEET MIXED TODAY WILL CHANGE OVER TO
PLAIN RAIN TONIGHT...WITH VSBY RESTRICTIONS OF 1 TO 3 NM POSSIBLE.

A COLD FRONT WILL TRACK THRU THE WATERS LATER WED...BRINGING
GUSTY STARTING WED MORNING. A SMALL CRAFT ADV HAS BEEN ISSUED FOR
THE WATERS WED MORNING THRU THU AFTERNOON. THE SMALL CRAFT ADV MAY
NEED TO BE EXTENDED INTO FRI AFTERNOON AS GUSTY WINDS ARE EXPECTED
TO CONTINUE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR
     MDZ004>007-009-010.
     WINTER STORM WARNING UNTIL 9 AM EST WEDNESDAY FOR MDZ003-501-
     502.
VA...WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
     VAZ021-025-026-036>038.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR
     VAZ029>031-039>042-051.
     WINTER STORM WARNING UNTIL 9 AM EST WEDNESDAY FOR VAZ027-028.
WV...WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
     WVZ054.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR WVZ053-
     501-502.
     WINTER STORM WARNING UNTIL 9 AM EST WEDNESDAY FOR WVZ050>052-
     055-503-504.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 6 PM EST THURSDAY
     FOR ANZ530>537.

&&

SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...JRK
LONG TERM...JRK
AVIATION...JRK/PELOQUIN
MARINE...JRK/PELOQUIN
Hazardous weather outlook, Jan 6, 4:54 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
454 AM EST TUE JAN 6 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
454 AM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS NORTH AND WEST OF
INTERSTATE 95 TODAY AND TONIGHT. PLEASE REFER TO WINTER WEATHER MESSAGE
WBCWSWLWX /WWUS41/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER WEATHER ADVISORY CONTINUES UNTIL 9 AM WEDNESDAY FOR
AREAS NORTH AND WEST OF INTERSTATE 95. PLEASE REFER TO WINTER WEATHER
MESSAGE WBCWSWLWX /WWUS41/ FOR FURTHER DETAILS.

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY ACROSS THE WATERS
WEDNESDAY THROUGH FRIDAY. THERE IS ALSO A CHANCE OF WIND GUSTS
REACHING GALE FORCE WEDNESDAY NIGHT INTO THURSDAY ESPECIALLY OVER
THE CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF WINTRY PRECIPITATION ARE GREATLY APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-071000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
454 AM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF WESTERN
MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE AND THE EXTREME
NORTHERN SHENANDOAH VALLEY TODAY AND TONIGHT WHILE A WINTER
WEATHER ADVISORY REMAINS IN EFFECT FOR MUCH OF THE REST OF THE
OUTLOOK AREA. PLEASE REFER TO WINTER WEATHER MESSAGE
WBCWSWLWX /WWUS41/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY CONTINUE
UNTIL 9 AM WEDNESDAY FOR AREAS EXCEPT FOR THE HIGHLANDS AND
CENTRAL SHENANDOAH VALLEY. PLEASE REFER TO WINTER WEATHER MESSAGE
WBCWSWLWX /WWUS41/ FOR FURTHER DETAILS.

ON THE WEST SIDE OF THE ALLEGHENY FRONT...SNOW SHOWERS ARE LIKELY
WEDNESDAY NIGHT AND THURSDAY. MINOR SNOW ACCUMULATIONS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF WINTRY PRECIPITATION ARE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Fauquier

When
January 6, 6:00 AM EST to January 7, 9:00 AM EST
Where
Fauquier forecast zone
Reported by
Trained Spotter

A glaze of ice was reported on trees and powerlines in the towns of Catlett and Marshall.

Winter Storm, Frederick

When
January 6, 6:00 AM EST to January 7, 9:00 AM EST
Where
Frederick forecast zone
Reported by
NWS Employee
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

One quarter inch of ice accumulation was reported 15 miles west of Wincester. A glace of ice on trees and powerlines was also reported in the City of Winchester.

Winter Weather, Page

When
January 6, 6:00 AM EST to January 7, 9:00 AM EST
Where
Page forecast zone
Reported by
Public
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

A light glaze of ice due to freezing rain was reported on trees and grass in Luray.

Winter Weather, Rappahannock

When
January 6, 6:00 AM EST to January 7, 9:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

A glaze of ice due to freezing rain was on the trees and grass in Flint Hill.

Winter Weather, Shenandoah

When
January 6, 6:00 AM EST to January 7, 9:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Ice approximately 0.1 thick was reported in Strasburg. Other lesser amounts of glaze were reported across the county.

Winter Weather, Loudoun

When
January 6, 6:00 AM EST to January 7, 9:00 AM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

A glaze of ice was reported on elevated surfaces across Loudoun County. Ice accumulation of one tenth of an inch was measured in Ashburn.

Winter Weather, Page

When
January 6, 6:00 AM EST to January 7, 9:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

A glaze of ice due to freezing rain was reported on elevated surfaces in Luray.

Winter Weather, Rappahannock

When
January 6, 6:00 AM EST to January 7, 9:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

A light glaze of ice due to freezing rain was reported in Flint Hill.

Winter Weather, Shenandoah

When
January 6, 6:00 AM EST to January 7, 9:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

A light glaze of ice due to freezing rain was reported in Edinburg, Strasburg, and Woodstock. Most of the icing occurred on elevated surfaces.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147142, 147162, 147164, 147165, 147166, 147672, 147673, 147674, 147675.